Alert archive / Wyoming / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 2, NWS Riverton, WY

June 6, 2010Lincoln County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 6, 2010, 7:20 PM MDT for Lincoln County, Wyoming. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2010, 7:20 PM MDT (01:20 UTC)
Expired
Jun 6, 2010, 7:45 PM MDT
In force
25 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Lincoln County, WY

The radar

The Salt Lake City radar (KMTX), 186 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2010-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2010-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2659 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:06 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 6, 3:06 PM MDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
306 PM MDT SUN JUN 6 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

A FLAT HIGH PRESSURE RIDGE IN ZONAL FLOW OVER CENTRAL WYOMING WILL
SHIFT EAST TONIGHT AHEAD OF A PACIFIC LOW PRESSURE TROUGH MOVING
INTO THE PACIFIC NORTHWEST. THE FLOW ALOFT WILL SHIFT FROM WEST TO
WEST SOUTHWEST BRINGING AN EXTENSIVE PACIFIC MOISTURE PLUME OVER
WESTERN AND CENTRAL WYOMING FEEDING WIDESPREAD SHOWERS WITH A FEW
THUNDERSTORMS. PRECIPITATION WILL BE HEAVIEST IN THE NORTH AND
WEST WITH ISOLATED HEAVY AMOUNTS ACROSS THE SOUTH. THE INCREASED
CLOUD COVER AND PRECIPITATION WILL KEEP OVERNIGHT TEMPERATURES UP
WHILE COOLING DAYTIME TEMPERATURES. SIGNIFICANT RAINFALL ON
RAPIDLY MELTING SNOWFALL WILL INCREASE FLOODING THREATS IN AREA
RIVERS AND STREAMS THROUGH TUESDAY. RAINFALL AMOUNTS OF ONE HALF
TO THREE QUARTERS OF AN INCH HAVE FALLEN OVER THE NORTHWEST TODAY.
TONIGHT...MONDAY...MONDAY NIGHT INTO TUESDAY MORNING....LOCAL
RAINFALLS OF ONE TO TWO INCHES MAY FALL ON A RAPIDLY MELTING SNOW
PACK...MAY CAUSE FLASH FLOODING ACROSS MUCH OF WESTERN...
NORTHERN AND CENTRAL WYOMING THROUGH NOON TUESDAY. THE SNOW MELT
COMBINED WITH RAINFALL COMBINED MAY EQUAL WATER RUNOFF INTO
STREAMS OF 3 TO 5 INCHES A DAY. ALONG WITH FLASH FLOODING OF
STREAMS...DEBRIS FLOWS ON STEEP SATURATED MOUNTAIN SLOPES WILL BE
A THREAT. FLOODING CONTINUES ON THE POPO AGIE...LITTLE POPO AGIE
AND LITTLE WIND RIVERS IN FREMONT COUNTY. A FLASH FLOOD WATCH HAS
BEEN ISSUED THROUGH NOON TUESDAY. THE MODELS CONTINUE TO STRUGGLE
WITH LOCATION AND INTENSITY AMOUNTS OF PRECIPITATION. OVERALL GFS
TOO DRY...MOST MODELS HAVING PROBLEMS WITH THUNDERSTORM RAINFALL
ACROSS SWEETWATER COUNTY IN THE SHORT TERM. NAM/SREF BETTER BUT STILL
HAVING PROBLEMS. WIDESPREAD SWATH OF PRECIPITATION ACROSS THE
NORTH WILL SHIFT SOUTH MONDAY THROUGH MONDAY NIGHT. MAIN FORECAST
FOCUS WILL REMAIN PRECIPITATION ON RIPE SNOW PACK AND SIGNIFICANT
FLOODING THREAT. RIVERS WEST OF THE DIVIDE SHOULD SIGNIFICANTLY RISE
TONIGHT AND MONDAY WITH SPREADING AREAS OF FLOODING.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

THE FAST ZONAL OVER THE CONUS OVER THE LAST SEVERAL DAYS WILL
QUICKLY BREAKDOWN EARLY IN THE EXTENDED...WITH A TROUGH DEVELOPING
OVER THE WEST AND RIDGE OVER THE CENTRAL CONUS. MEDIUM RANGE MODELS
ARE IN GOOD AGREEMENT WITH A TROUGH/UPPER LOW OVER THE PACIFIC
NORTHWEST WEDNESDAY NIGHT...WITH FLOW BACKING TO THE SOUTHWEST OVER
THE FORECAST AREA IN RESPONSE TO THE APPROACHING TROUGH. THIS TROUGH
IS THEN PROJECTED TO GRADUALLY DEEPEN THURSDAY AND FRIDAY ACROSS THE
INTERMOUNTAIN WEST AND GREAT BASIN...BEFORE LIFTING THROUGH THE
ROCKIES NEXT WEEKEND.  DETAILS OF COURSE ARE STILL SKETCHY...BUT A
TREND TOWARD A COOLER AND INCLEMENT WEATHER PATTERN IS HIGHLY LIKELY
LATE NEXT WEEK.  A WEAK COLD FRONT COULD PUSH ACROSS THE AREA LATE
WEDNESDAY/WEDNESDAY NIGHT...BUT THE MAIN COLD FRONT IS PROJECTED
CURRENTLY TO MOVE ACROSS THE AREA THURSDAY/THURSDAY NIGHT.  CHANCES
OF PRECIPITATION WILL INCREASE WITH FRONTAL PASSAGE...BUT SHOULD
INCREASE EVEN MORE AS THE TROUGH AND DYNAMICS MOVE ACROSS THE
AREA DURING THE WEEKEND. HAVE HIT FRIDAY NIGHT THROUGH SATURDAY
NIGHT THE HARDEST FOR NOW. HAVE CONTINUED THE TREND FOR COOLER
TEMPS...ESPECIALLY AFTER MAIN FRONTAL PASSAGE THURSDAY/THURSDAY
NIGHT. MODELS ARE STRUGGLING ON HOW MUCH COLD AIR WILL WORK INTO
THE AREA...BUT LOOKS DECENT FOR SOME SNOW ACROSS THE
NORTHWEST/NORTHERN MOUNTAINS...ESPECIALLY ABOVE 8500 FEET AT
TIMES.

&&

.AVIATION...

AREAS OF LOW PRESSURE WILL MOVE ACROSS THE NORTHERN PACIFIC
NORTHWEST AND MONTANA TONIGHT THROUGH MONDAY EVENING. A MOIST FLOW
OF AIR OFF THE PACIFIC WILL CONTINUE TO MOVE ACROSS WYOMING TONIGHT
THROUGH MONDAY. THIS PATTERN WILL PRODUCE PERIODS OF LIGHT TO
MODERATE RAIN ACROSS WESTERN WYOMING AND ON THE WEST FACING SLOPES
OF THE MOUNTAINS EAST OF THE DIVIDE. MOUNTAIN OBSCURATIONS ARE
EXPECTED ACROSS WESTERN AND CENTRAL WYOMING TONIGHT THROUGH MONDAY.
EXPECT MVFR CEILINGS AT KJAC TONIGHT THROUGH MIDNIGHT AND AGAIN
MONDAY MORNING THROUGH MID AFTERNOON DURING THE MAIN SURGES OF MID
LEVEL MOISTURE. INSTABILITY AND AMPLE MOISTURE WILL ALLOW ISOLATED
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTHERN WYOMING MONDAY
AFTERNOON. STRONG SURFACE HIGH PRESSURE OVER THE PACIFIC NORTHWEST
MONDAY AFTERNOON WILL BRING INCREASING WEST WIND TO SOUTHWEST
WYOMING MONDAY AFTERNOON WITH GUSTS TO AROUND 25 KT AT KRKS...KBPI
AND KPNA.

&&

.FIRE WEATHER...

A FLAT HIGH PRESSURE RIDGE IN ZONAL FLOW OVER CENTRAL WYOMING WILL
SHIFT EAST TONIGHT AHEAD OF A PACIFIC LOW PRESSURE TROUGH MOVING
INTO THE PACIFIC NORTHWEST. THE FLOW ALOFT WILL SHIFT FROM WEST TO
WEST SOUTHWEST BRINGING AN EXTENSIVE PACIFIC MOISTURE PLUME OVER
WESTERN AND CENTRAL WYOMING FEEDING WIDESPREAD SHOWERS WITH A FEW
THUNDERSTORMS. PRECIPITATION WILL BE HEAVIEST IN THE NORTH AND
WEST WITH ISOLATED HEAVY AMOUNTS ACROSS THE SOUTH. THE INCREASED
CLOUD COVER AND PRECIPITATION WILL KEEP OVERNIGHT TEMPERATURES UP
WHILE COOLING DAYTIME TEMPERATURES. SIGNIFICANT RAINFALL ON
RAPIDLY MELTING SNOWFALL WILL INCREASE FLOODING THREATS IN AREA
RIVERS AND STREAMS THROUGH TUESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING
WYZ001>003-008>018-023>025-027.

&&

SHORT TERM...C.BAKER
LONG TERM...WM
AVIATION...SMITH
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Jun 6, 2:48 PM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
248 PM MDT SUN JUN 6 2010

WYZ001>020-022>030-071200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
248 PM MDT SUN JUN 6 2010

...RIVER FLOOD WATCH IN EFFECT EARLY THIS AFTERNOON THROUGH TUESDAY
MORNING FOR MUCH OF WESTERN AND CENTRAL WYOMING...

...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR A FEW RIVERS OVER
PORTIONS OF THE WIND RIVER BASIN AND LANDER FOOTHILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE MAJORITY OF STREAMS AND RIVERS WILL REMAIN HIGH AND SWIFT ACROSS
THE AREA AS SEASONAL SNOWMELT CONTINUES.  SOME RAIN OVER NORTHWEST
WYOMING WILL AID IN KEEPING THOSE RIVERS HIGH...WITH SIGNIFICANT
RISES POSSIBLE. A FEW OF THE RIVERS...ESPECIALLY THE MIDDLE FORK OF
THE POPO AGIE...LITTLE POPO AGIE AND LITTLE WIND RIVERS WILL CONTINUE
TO CAUSE FLOODING PROBLEMS.

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE...MAINLY ACROSS THE WEST AND NORTHWEST.  THESE STORMS
COULD PRODUCE DEADLY CLOUD TO GROUND LIGHTNING...SMALL HAIL...GUSTY
WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREA RIVERS AND STREAMS WILL REMAIN HIGH AND SWIFT...AS WARM
TEMPERATURES THROUGH THURSDAY CONTINUE TO RAPIDLY MELT THE SNOWPACK.
A FEW OF THE RIVERS COULD CONTINUE OR EVEN DEVELOP SOME FLOODING.

A MAJOR STORM SYSTEM WILL AFFECT THE AREA LATE THIS WEEK BRINGING
IN COOLER AND WETTER CONDITIONS FRIDAY INTO NEXT WEEKEND.  THIS HAS
THE POTENTIAL TO BRING SIGNIFICANT PRECIPITATION...AND CONCERNS FOR
ADDITIONAL RIVER RISES AND POSSIBLE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STREAMS OR RIVERS RISING
RAPIDLY...NEAR BANKFULL OR WHERE FLOODING IS OCCURRING.
ALSO...PLEASE REPORT ANY HAIL AND WINDS OVER 40 MPH. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 6, 2:05 PM MDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
205 PM MDT SUN JUN 6 2010

WYZ030-062045-
EAST SWEETWATER COUNTY WY-
205 PM MDT SUN JUN 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SWEETWATER COUNTY
UNTIL 245 PM MDT...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 28 MILES EAST OF STATE HWY 430 MILE MARKER 50...
OR 38 MILES SOUTH OF WAMSUTTER...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
RURAL SOUTHEASTERN SWEETWATER COUNTY THROUGH 245 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4107 10833 4125 10833 4125 10791 4104 10792
TIME...MOT...LOC 2005Z 272DEG 33KT 4115 10820

SMITH
Special weather statement, Jun 6, 7:00 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
700 PM MDT SUN JUN 6 2010

WYZ023-024-070145-
SALT RIVER AND WYOMING RANGES WY-STAR VALLEY WY-
700 PM MDT SUN JUN 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
745 PM MDT...

AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
FEW THUNDERSTORM 26 MILES WEST OF FREEDOM...OR 34 MILES WEST OF
AFTON...MOVING EAST AT 50 MPH. ANOTHER STORM WAS LOCATED 10 MILES
WEST OF ALPINE JUNCTION...MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND SMALL HAIL

TAKE SHELTER INDOORS WHEN STORMS APPROACH YOUR LOCATION. REPORT
HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON
AT 1-800-211-1448.

LAT...LON 4300 11105 4321 11106 4323 11105 4321 11063
      4279 11065 4277 11105 4299 11106
TIME...MOT...LOC 0057Z 265DEG 71KT 4293 11140

AR

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:00 PM MDTSpecial Weather StatementRIW45 min
Jun 6, 9:05 PM MDTSpecial Weather StatementRIWFremont40 min
Jun 7, 4:33 PM MDTRiver Flood WarningRIWPark18 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.